Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Numbness in the upper lip, nose and eyes after taking novacaine for a dental procedure. How can I get back to normal?

i had dental work done 6 days ago and had to have novacaine before the procedure. I am still experiencing numbness in my upper lip , nose , eye, and ear. As well as a thickness in the throat . Very similar to the feeling you experince as the novacaine is wearing off. The feeling isn t constant and comes and goes but I would say it is present 75% of the time. Any suggestions.
Asked On : Thu, 14 Feb 2013
Answers:  5 Views:  1250
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Dentist 's  Response

Thanks for the query.

Usually numbness after local anaesthetic administration lasts for 5-6 hours.

Since in your case the numbness persist even after 6 days.

This may be due to many factors-

1.overdosage of local anaesthetic administration.

2.cheek/lip biting during the time of LA action.

3.neurological disturbances associated.

I would suggest you to-

visit a dentist at the earliest.

apply cold ice packs on the affected area.

consult with a neurosurgeon.

muscle relaxants can be administered.



Answered: Thu, 14 Feb 2013
I find this answer helpful
Dentist Dr. Deepthi Reddy's  Response
Thank you for the query.
According to the history given , it suggests the numbess in your upper lip ,nose,eye and ear is due to trigeminal neuralgia.
Treatment of this condition can be done by carbamazepine(tegritol ), gabapentin or phenytoin for the reduction of pain.
surgical treatment includes peripheral nerve block or ablation,gasserion gangilion and retrogasserion microvascular decompression and stereotactic radiosurgery.
I would suggest you to see oral surgeon and get a MRI done with close picture of posterior fossa to rule out any mass lesions or large ectatic vessels and vascular malformation leading to compression of the nerve and causing the condition .
Hope this information helps you.
Answered: Thu, 14 Feb 2013
I find this answer helpful
Dentist Dr. Farah Hussain's  Response
hi and welcome to HCM,

NOVACAINE is the local anesthetic agent administered during dental procedures . Its effect should last for 3 to 4 hours depending on the physical condition of the patient.

As you are complaining of numbness in eyes , nose and lips i suspect it is due to some allergic reaction or some neurological problems.

You need to consult a physician and get the check up done , as the facial nerve that supplies eyes , nose and the lips seems to have affected.

Neuromuscular disorders mat also lead to such symptoms , approach a oral surgeon and get it evaluated.
i hope this helps,
take care.
Answered: Thu, 14 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Neha Gupta's  Response
Welcome to the forum.
you might be suffering from trigeminal neuralgia or novacaine last about a week or so. So don't worry, and the way you felt after the novocain is pretty normal too.
for trigeminal neuralgia A variety of treatments are available, including medication, surgery, needle procedures, and radiation. First line treatment is medication. When medications fail to control pain or cause intolerable side effects, a neurosurgeon may be consulted to discuss other procedures.
For effective pain control, medications must be taken on a regular schedule to maintain a constant level in the blood.
Antispasmodic agents
I hope this information has been both informative and helpful for you.
You can consult me again directly through my profile .
Answered: Thu, 14 Feb 2013
I find this answer helpful
Dentist Dr. Anshumala Singh's  Response
dear friend.

thanks for your query.

usually novacaine(anesthetic)effect doesnot lasts longer than 4 to 5 your case if you still feel numbness you must consult your dentist.

there could be neurological reasons for this.

sometimes there could be administration of anasthetic in over dosage, to acheive analgesia.(faulty technique) this could also lead to persisting symptoms.
there could be some allergic reaction too.
for this you require clinical evaluation.

meanwhile you can apply ice locally in the affected area.

Answered: Mon, 25 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor